|Year : 2021 | Volume
| Issue : 4 | Page : 833-834
Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration
Debdulal Chakraborty, Soumen Mondal, Khushboo Chandra
Department of Vitreoretina Services, Disha Eye Hospitals, Kolkata, West Bengal, India
|Date of Submission||25-Jan-2021|
|Date of Acceptance||16-May-2021|
|Date of Web Publication||09-Oct-2021|
Dr. Debdulal Chakraborty
Department of Vitreoretina Services, Disha Eye Hospitals, Ghosh Para Road, Barrackpore, Kolkata - 700120, West Bengal
Source of Support: None, Conflict of Interest: None
Keywords: Brolucizumab, neovascular age-related macular degeneration, retinal pigment epithelial tear
|How to cite this article:|
Chakraborty D, Mondal S, Chandra K. Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration. Indian J Ophthalmol Case Rep 2021;1:833-4
|How to cite this URL:|
Chakraborty D, Mondal S, Chandra K. Retinal pigment epithelial tear following intravitreal brolucizumab in neovascular age-related macular degeneration. Indian J Ophthalmol Case Rep [serial online] 2021 [cited 2021 Oct 28];1:833-4. Available from: https://www.ijoreports.in/text.asp?2021/1/4/833/327723
An 80-year-old pseudophakic lady complained of decreased vision (20/80) in her right eye for 3 weeks. Funduscopy revealed multiple druse and a large pigment epithelial detachment (PED) with minimal subretinal hemorrhage, consistent with diagnosis of neovascular age-related macular degeneration (nAMD) [Figure 1]a and [Figure 3]a. Spectral-domain OCT revealed subretinal fluid and a large serous PED [Figure 2]a. She was treated with an intravitreal injection of Brolucizumab. At 1 week of follow-up, vision was found to have decreased to 20/100 and an RPE tear [Figure 1]b was noted. SD-OCT revealed discontinuation of the RPE layer [Figure 2]b. Autofluorescence (AF) imaging revealed a crescentic area of dense hypo-AF [Figure 3]b. At 1 month follow-up, vision was 20/80. SD-OCT showed persistence of the RPE dehiscence [Figure 2]c. Colour and AF imaging revealed progression of RPE tear [Figure 1]c and [Figure 3]c.
|Figure 1: (a) Optos color image (Optos Daytona, Optos plc, Dunfermline, UK) at baseline showing multiple druse with a large fibrovascular pigment epithelial detachment of approximately 3 × 3 disc diameter size. (b) Optos color image at 1 week post Brolucizumab injection showing RPE tear. (c) Optos color image at 1 month demonstrating the progression of the RPE tear|
Click here to view
|Figure 2: (a) SD OCT image (Optovue, Fremont, CA, USA) at baseline showing the fibrovascular PED. The PED height was 985 m. (b) SD OCT image at 1 week postinjection (red arrowhead showing RPE dehiscence). (c) SD OCT image at 1 month shows an increase in the RPE dehiscence (red arrowhead).|
Click here to view
|Figure 3: (a) FAF image (Optos Daytona, Optos plc, Dunfermline, UK) at baseline. (b) FAF image at 1 week postinjection showing a crescentic area of dense hypo autofluorescence corresponding to the zone of RPE tear where the underlying choroid has been unmasked. (c) FAF image at 1 month reveals increase in the hypo autofluorescent area of RPE tear|
Click here to view
| Discussion|| |
Vascularized PED in nAMD is associated with a RPE tear rate of 10–12%. Following antivascular endothelial growth factor (anti-VEGF) therapy for treatment of eyes with nAMD, there has been an increase in the incidence of RPE tear. Anti-VEGF agents may cause contraction and fibrosis of the neovascular tissue adherent to the under surface of the RPE, imparting a substantial contractile force that tears the already strained tissue layer.
Chiang et al. found that large PED basal diameter and vertical height are associated with an increased risk of developing an RPE tear after anti-VEGF therapy. The PED in our patient had a large basal diameter and vertical height [Figure 2]a. The RPE tear progressed from grade 2 at 1 week to grade 3 at 1 month (as per classification of Sarraf et al.). The Hawk and Harrier trials have noted a RPE tear rate of 3.3 and 2.2%, respectively, following intravitreal brolucizumab. Though RPE tear happens with any anti-VEGF, its incidence may differ with agents and may depend on the potency of the agent to cause PED flattening. Since brolucizumab is known to have the maximum potency among all available agents and causes dramatic regression in PED dimensions, it is possible that it may also precipitate more RPE tears as well as more RPE atrophy and geographic atrophy. More cases are required from the real world to see if this should be a matter of concern going forward.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has/have given his consent for his images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gupta A, Chhabra M, Mehta P, Ghosh B. Tears of the retinal pigment epithelium – A review. Delhi J Ophthalmol 2017;27;243-9.
Nagiel A, Freund KB, Spaide RF, Munch IC, Larsen M, Sarraf D. Mechanism of retinal pigment epithelium tear formation following intravitreal antivascular endothelial growth factor therapy revealed by spectral-domain optical coherence tomography. Am J Ohthalmol 2013;156:981-8.
Chiang A, Chang LK, Yu F, Sarraf D. Predictors of anti-VEGF associated retinal pigment epithelial tear using FA and OCT analysis. Retina 2008;28:1265-9.
Sarraf D, Reddy S, Chiang A, Yu F, Jain A. A new grading system for retinal pigment epithelial tears. Retina 2010;30:1039-45.
Dugel PU, Singh RP, Koh A, Ogura Y, Weissgerber G, Gedif K, et al
. HAWK and HARRIER: Ninety-six-week outcomes from the phase 3 trials of brolucizumab for neovascular age-related macular degeneration. Ophthalmology 2021:128:89-99.
[Figure 1], [Figure 2], [Figure 3]